Winter Storm, Kittson
- When
- December 11, 9:20 PM CST to December 12, 3:33 PM CST
- Where
- Kittson forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
A surface low pressure system tracked from north of Winnipeg (Canada) to the Minnesota arrowhead, bringing the first winter storm of the season. Several light snow events in the days prior to this event had left some snow cover over most of eastern North Dakota and the northwest quarter of Minnesota.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A surface low pressure system tracked from north of Winnipeg (Canada) to the Minnesota arrowhead, bringing the first winter storm of the season. Several light snow events in the days prior to this event had left some snow cover over most of eastern North Dakota and the northwest quarter of Minnesota. 4 to 6 inches of snow depth was reported along a Langdon to Devils Lake to Finley (all ND) to Ada (MN) line. However, the first part of December also brought near-record warmth. Temperatures on saturday the 11th climbed into the upper 30s to middle 40s, putting a good crust on the snowpack. The above-freezing temperatures held into the early part of sunday (12th), so the precipitation began as a rain/freezing rain mix. The rain also helped melt some of the snowpack and keep it crusted. As temperatures fell sunday, any slushy or wet spots turned to ice. Wind speeds also increased as the low pressure system passed through, with many locations reporting gusts over 50 mph. Wind sensors at Hallock, Fisher, St. Vincent, and 8 miles west of Donaldson (all in extreme northwest MN) reported gusts over 58 mph. These strong winds, in addition to some light snow showers, produced whiteout conditions at times. The worst visibilities occurred in the northern red river valley, where trucks were routed off Interstate 29 for a time. Highway departments in other areas urged people to use extreme caution if they had to venture out. In Minnesota, a fisherman became stranded on Upper Red Lake, when the blinding wind hit. The man set up his portable fishhouse with a small propane stove, and was rescued safely after using his cellphone to call for help.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 11, 8:30 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 830 PM CST SAT DEC 11 2004 ...WILL BE UPGRADING CURRENT WINTER WEATHER ADVISORY IN NORTHEAST AREA TO A WINTER STORM WARNING TONIGHT THROUGH 4 PM SUNDAY... ...WILL ALSO UPGRADE CURRENT WIND ADVISORY IN SOUTH TO A HIGH WIND WARNING LATE TONIGHT UNTIL 6 PM SUNDAY... .DISCUSSION... SFC LOW CURRENTLY JUST WEST OF WINNIPEG AND CONTINUES TO DEEPEN...AND MOVE NEARLY DUE EAST. AREA OF FREEZING RAIN CONTINUES IN NORTHWEST MN IN AREA OF STRONG WARM ADVECTION. MAIN COLD FRONT CONTINUES TO PUSH INTO CENTRAL ND WITH GUSTS ALREADY AROUND 40KT IN SOUTHEAST SASKATCHEWAN. TEMPS WARMING AHEAD OF FRONT INTO MID 30S IN VALLEY TO MID 40S NEAR DVL...WHICH IS MAKING CURRENT SNOW PACK FAIRLY WET AND SOGGY UPON INSPECTION OUTSIDE OFFICE LAST DURING LAST HOUR. ALL MODELS CONTINUE TO FORECAST A STRONG 55-70KT SPEED MAX FROM 925MB-850MB MOVING THROUGH ALL AREAS LATE TONIGHT AND TOMORROW. GOOD MIXING APPEARS LIKELY TO AT LEAST 900MB IN MOST AREAS...WITH 50-60KT TO MIX FROM 10Z TONIGHT UNTIL 15Z TOMORROW. THEREAFTER THERE WILL BE ABOUT 40-45KT TO MIX. THEREFORE IT APPEARS STRONGEST WINDS WILL OCCUR LATE TONIGHT THROUGH ABOUT NOON TOMORROW...BUT STILL BE QUITE STRONG THEREAFTER. IMPRESSIVE 3HR PRESSURE RISE COUPLET AROUND 8MB/3HR WILL ALSO MOVE INTO REGION IN CONCERT WITH STRONG WINDS. IN ADDITION...1000-850MB LAPSE RATES AROUND 8C WILL ALSO LINK WITH STRONG WINDS AS WELL. WITH ALL THIS SAID...IT APPEARS THAT ENTIRE FORECAST AREA WILL SEE WARNING CRITERIA WINDS (SUSTAINED 1HR WIND OF 40MPH OR ANY GUST TO 58MPH). WITH STRENGTH OF WINDS NEXT QUESTION IS HOW MUCH BLOWING SNOW WILL REDUCE VISIBILITY. DEEPEST SNOW PACK IS IN THE STEELE...TRAILL AND NORMAN COUNTY AREAS WITH AROUND 5 INCHES HERE...BUT SNOW IS BECOMING QUITE SOGGY AND WITH TEMPS RISING ABOVE FREEZING HERE. THIS COULD CONTINUE TO RIPEN SNOW PACK. JUST STEPPED OUTSIDE HERE AT THE OFFICE AND TEMP IS 34 AND SNOW IS GETTING SOGGY. TEMPS SHOULD BE ABOVE FREEZING FOR MUCH OF NIGHT AS WELL...AND CONTINUE TO MELT SOME SNOW AND RIPEN PACK. FOR THIS REASON WILL NOT BE UPGRADING TO BLIZZARD WARNINGS ANYWHERE...BUT THIS WILL NEED TO BE MONITORED CLOSELY LATE TONIGHT AND TOMORROW. BEST CHANCE FOR ACCUMULATING SNOW WILL BE ACROSS NORTH/NORTHEAST AREAS LATE TONIGHT/SUNDAY MORNING. WOULD EXPECT POSSIBLE BLIZZARD CONDITIONS HERE AS WELL BUT AGAIN THIS HINGES ON SNOW FALL POTENTIAL. WILL MENTION NEAR BLIZZARD CONDITIONS IN WSW THOUGH HERE. WILL UPGRADE NORTHEAST FORECAST AREA INCLUDING LAKE OF THE WOODS...BELTRAMI AND CLEARWATER COUNTIES TO WINTER STORM WARNINGS FOR COMBINATION FREEZING RAIN EARLY CHANGING TO SNOW LATE TONIGHT...WITH A FEW INCHES OF SNOW ALONG WITH REDUCED VISIBILITIES LATER TONIGHT AND SUNDAY. IN SOUTHERN AREAS WHERE CURRENT WIND ADVISORY IS...WILL UPGRADE TO HIGH WIND WARNING LATE TONIGHT-SUNDAY. WILL LEAVE CURRENT WINTER STORM WARNING AS IS...BUT I AM WORRIED ABOUT EXTENT OF VISIBILITY PROBLEMS WITH LITTLE ADDITIONAL SNOW EXPECTED IN EASTERN ND INTO ADJACENT WESTERN MN. EXPECT SOME GUSTS TO REACH CLOSE TO 60 MPH AT TIMES FOR SOME AREAS FOR THIS IMPRESSIVE EVENT. UPDATED GRIDS AND WSW/NPWS WILL BE ISSUED BY 930 PM AT THE LATEST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...WINTER STORM WARNING FOR AREAS ALONG NORTH OF I-94 LATE TONIGHT INTO SUNDAY. HIGH WIND WARNING FOR AREAS SOUTH OF I-94 LATE TONIGHT INTO SUNDAY. MN...WINTER STORM WARNING FOR AREAS FROM BDE SOUTH TO BJI AND WEST TO MOORHEAD LINE TONIGHT INTO SUNDAY. HIGH WIND WARNING FOR LATE TONIGHT AND SUNDAY FOR AREAS ALONG AND SOUTH OF A PARK RAPIDS TO DETROIT LAKES TO BRECKENRIDGE LINE. && KELLENBENZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 644 AM CST SAT DEC 11 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111543- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 644 AM CST SAT DEC 11 2004 ...WINTER STORM WATCH FOR PARTS OF THE REGION TONIGHT AND SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A BRIEF PERIOD OF FREEZING RAIN IS EXPECTED MAINLY ACROSS NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA THIS MORNING. OTHERWISE A STRONG COLD FRONT WILL SWEEP ACROSS THE REGION OVERNIGHT. IN THE WAKE OF THE FRONT VERY STRONG NORTHWEST WINDS OF 30 TO 40 MPH WILL DEVELOP CAUSING THE POTENTIAL FOR SIGNIFICANT BLOWING SNOW AND REDUCTION OF VISIBILITY. AS A RESULT A WINTER STORM WATCH HAS BEEN ISSUED FOR MOST OF EASTERN NORTH DAKOTA AND PARTS OF NORTHWEST MINNESOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG NORTHWEST WINDS WILL CONTINUE INTO SUNDAY. THE COMBINATION OF STRONG WINDS AND SCATTERED SNOW SHOWERS WILL REDUCE VISIBILITY AND HAMPER TRAVEL. WINDS WILL GRADUALLY DIMINISH FROM WEST TO EAST ACROSS THE REGION LATE SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) VOELKER
The national radar mosaic for the moment the first event began.
16 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429732, 5429733, 5429734, 5429735, 5429736, 5429737, 5429738, 5430156, 5430157, 5430158, 5430159, 5430160, 5430161, 5430162, 5430163, 5430164.